08 January 2010
Heroin users in Jersey are being warned of about anthrax infection following the death of 6 injecting drug users in Scotland.
The infection is thought to have been caused by anthrax-contaminated heroin. There have been 12 confirmed cases of Anthrax amongst injecting drug users in Scotland since December 2009. No other cases have been reported elsewhere but other areas could also become affected, depending on the source of the contaminated heroin.
GPs and A&E staff in the Island have been alerted to the risk following an urgent communication from the UK’s Chief Medical Officer. Injecting drug users are also being warned about the risk to allow for early diagnosis and treatment as well as to encourage prevention.
Anthrax is a rare but very serious bacterial infection. Until now, it has been very rare in drug users. Drug users may become infected through injecting contaminated drugs into skin, muscle or their blood stream. It is also possible to become infected through the lungs by inhaling or smoking contaminated heroin. Once infected it is extremely rare for anthrax to be spread from one person to another so there is no significant health risk to the public in general.
Anthrax can be cured with antibiotics if medical treatment is started early enough. Delay in obtaining the necessary treatment can be fatal. Symptoms and signs to look out for include severe swelling or redness around the wound site which may be painless, pain at the site of previous injection, an open sore or wound, pus collecting under the skin or a more generalised and severe flu-like illness with muscle ache, headache, tiredness and a high fever.
Anyone who has used heroin and has any or all of these symptoms should seek urgent medical advice, either from your GP or the A&E Department at the hospital.
What to do to reduce the risk of getting anthrax
- there is no way to tell if your supply of heroin (or other drugs) is contaminated with anthrax
- there is no safe route for consuming heroin (or other drugs) that may be contaminated with anthrax as there is a potential serious risk from inhaling or smoking the Anthrax-contaminated heroin as well as from injecting it
- drug users on substitute drug treatment (eg a methadone programme), if still using any heroin, should stop doing so
- heroin addicts not on substitute drug treatment and continuing to inject or smoke heroin are at risk of anthrax. Urgent consideration should be given to accessing detoxification and substitute treatment as soon as feasible
- anyone who uses heroin intermittently should avoid using it